Kansas, 2013Drought in Kansas, March 1 to 31, 2013
March 1 to 31, 2013 · NWS ICT · 26 events in 26 counties and zones
A prolonged period of dry weather, lingered drought conditions across most of Kansas during the month of March. An unusually dry period from May through December, 2012, kept an extreme drought (D3) going for most of Central and Southern Kansas.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of dry weather, lingered drought conditions across most of Kansas during the month of March. An unusually dry period from May through December, 2012, kept an extreme drought (D3) going for most of Central and Southern Kansas. There was some improvement in the drought conditions towards the end of February, as two soaking rains occurred, which led to some improvement of the drought going into early March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 11:52 PM CST, 8 minutes earlier.
Area forecast discussion, Feb 28, 11:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1152 PM CST THU FEB 28 2013
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AN EXTENSIVE FIELD OF 2,000-2,500FT STRATOCU ASSOCIATED WITH 925-850MB
WRAP-AROUND WILL COVER NEARLY ALL OF CNTRL & SC KS THROUGHOUT THE 06Z
TAF CYCLE. A FEW FLURRIES ARE POSSIBLE OVER ERN KS TOMORROW MORNING
BUT WILL NOT CAUSE VSBY RESTRICTIONS. THE TRICKY TERMINAL IS KRSL
WHICH IS SITUATED JUST W OF THE STRATOCU FIELD. THE CONCERN HERE IS
THAT OF FOG FORMATION LATE TONIGHT DUE TO LIGHT WINDS & WHERE
RADIATIONAL COOLING WOULD BE MOST PRONOUNCED. VSBYS AT KRSL ARE
ALREADY FLUCTUATING GREATLY SO WILL BE MONITORING CLOSELY. CONFIDENCE
IS INCREASING THAT KRSL WILL DETERIORATE INTO VLIFR 10-12Z & REMAIN IN
THIS STATUS TIL ~15Z WHEN CIGS & VSBYS SHOULD SLOWLY IMPROVE. HAVE
LEFT THE LATER PERIODS (AFTER 20Z) UNPOPULATED UNTIL THESE LATER
PERIODS COME INTO BETTER FOCUS.
&&
PREV DISCUSSION... /ISSUED 319 PM CST THU FEB 28 2013/
DISCUSSION...
NORTHWEST MID/UPPER FLOW IS PROGGED TO PREVAIL ACROSS THE CENTRAL
CONUS THROUGH SATURDAY BEFORE A TRANSIENT SHORTWAVE RIDGE TRANSLATES
OVER THE CENTRAL PLAINS LEADING TO RISING TEMPERATURES OVER THE WEEKEND.
THIS MID/UPPER FLOW PATTERN MAY LEAD TO PERIODS OF CLOUDS/VERY LIGHT
PRECIPITATION AS A SERIES OF SUBTLE SHORTWAVE TROUGHS DIG SOUTH
ACROSS THE AREA BUT NOTHING MORE THAN A FEW SPRINKLES OR FLURRIES
ARE ANTICIPATED ON FRI/PERHAPS SAT WITHIN A LOW MOISTURE/TRANSIENT
NW FLOW REGIME. CONFIDENCE AND PROBABILITIES FOR ACCUMULATING
PRECIPITATION REMAIN QUITE LOW AT THIS TIME.
CONTINUED CLOUDS AND WEAK H85 CAA WILL LEAD TO ANOTHER CHILLY DAY ON
FRI WITH HIGHS IN THE 30S. A SUBTLE WARMING TREND IS ANTICIPATED
THEREAFTER WITH HIGHS REBOUNDING INTO THE 40S AND 50S OVER THE
WEEKEND. THE AMOUNT OF WARMING ON SUNDAY WILL DEPEND ON SNOW MELT
BUT CONTINUED TO TREND TOWARD A WARMER SCENARIO ON SUNDAY.
THIS SHORTWAVE RIDGE WILL BREAK DOWN ON MONDAY WITH ANOTHER STRONG
COLD FRONT EXPECTED TO ARRIVE ON TUESDAY. MAINTAINED LOW POPS OVER
FAR SOUTHEAST KS HOWEVER STRONG WINDS WILL BE THE BIGGER STORY
UNLESS THE STORM SYSTEM TRACKS FURTHER SOUTH.
THE COOL DOWN ON MONDAY WILL BE SHORT-LIVED AS ANOTHER MID/UPPER
RIDGE ARRIVES TOWARD THE MIDDLE OF THE WEEK. THIS RIDGE WILL BRING
RISING TEMPERATURES AND DRY WEATHER WITH HIGHS RETURNING TO ABOVE
NORMAL CONDITIONS ON SUNDAY WITH VALUES APPROACHING 60 IN SOME
LOCATIONS.
MCGUIRE
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 22 35 18 43 / 0 10 0 0
HUTCHINSON 21 35 18 44 / 0 10 0 0
NEWTON 22 35 17 41 / 0 10 0 0
ELDORADO 24 35 17 41 / 0 10 0 0
WINFIELD-KWLD 24 35 19 42 / 0 10 0 0
RUSSELL 18 36 17 45 / 0 10 0 0
GREAT BEND 19 36 18 46 / 0 10 0 0
SALINA 22 34 18 43 / 0 10 0 0
MCPHERSON 22 35 17 43 / 0 10 0 0
COFFEYVILLE 28 36 21 41 / 10 10 0 0
CHANUTE 25 35 18 38 / 0 10 0 0
IOLA 25 35 17 38 / 0 10 0 0
PARSONS-KPPF 25 35 19 39 / 10 10 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 28, 4:31 PM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CST THU FEB 28 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
431 PM CST THU FEB 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
MWM
Drought, Butler
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Cowley
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Sumner
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Harper
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Kingman
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Sedgwick
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March. Wichita Mid Continent Airport did pick some rainfall during the month, but the rainfall total ended up being below normal.
Drought, Reno
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Harvey
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Rice
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, McPherson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Barton
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Ellsworth
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Russell
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Lincoln
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Marion
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Greenwood
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across the Flint Hills and Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Elk
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across the Flint Hills and Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Chautauqua
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Woodson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Wilson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Montgomery
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Allen
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Neosho
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Labette
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
Drought, Chase
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March. Some improvement in the drought conditions did occur, as most locations across Central Kansas saw above normal rainfall for the first time in almost nine months which led to the drought dropping to severe (D2) by the middle of the month.
Drought, Saline
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Central Kansas during the month of March. This was a continuation of a drought that started in late May and continued through the month of February and into March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, March 1 to 31, 2013$125 million · 13 events
- Drought in Oklahoma, March 1 to 31, 2013$65 million · 3 events
- Avalanche in Wyoming, March 1, 20131 death · 1 event
- Avalanche in Utah, March 1, 20131 death · 1 event
- Drought in Texas, March 1 to 31, 2013$5.0 million · 20 events
- Drought in Texas, March 1 to 31, 2013$77,000 · 31 events
- Drought in Oklahoma, March 1 to 31, 201348 events
- Drought in New Mexico, March 1 to 31, 201339 events
- Winter Weather in Tennessee, March 1 to 2, 201333 events
- Drought in Texas, March 1 to 31, 201331 events
- Drought in Nebraska, March 1 to 31, 201330 events
- Drought in Nebraska, March 1 to 31, 201328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439267, 439268, 439269, 439270, 439271, 439273, 439274, 439275, 439276, 439277, 439278, 439279, 439280, 439281, 439282, 439283, 439284, 439285, 439286, 439287, 439288, 439289, 439290, 439291, 439292, 439293.